Medline ® Abstract for Reference 232
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Pirzada NA, Ali II, Dafer RM
Ann Pharmacother. 2000;34(1):35.
OBJECTIVE: To report a case of acute neurologic adverse effects related to fluorouracil administration and to review the neurotoxicity of this agent.
CASE SUMMARY: A 73-year-old white man with a history of esophageal carcinoma was treated with fluorouracil 1,500 mg iv daily for four days. After completing treatment, he presented with sudden onset of confusion, cognitive disturbances, a cerebellar syndrome, and repeated seizures. A magnetic resonance image of the brain showed no structural abnormalities, and cerebrospinal fluid examination was normal; none of the other laboratory tests provided an explanation for his symptoms. The patient was treated with anticonvulsants, and the cognitive changes resolved in 72 hours. The cerebellar signs, however, did not resolve completely and persisted when the patient was examined two weeks after discharge.
DISCUSSION: Fluorouracil can cause both acute and delayed neurotoxicity. Acute neurotoxicity manifests as encephalopathy or as cerebellar syndrome; seizures, as seen in our patient, have rarely been reported. Acute neurotoxicity due to fluorouracil is dose related and generally self-limiting. Various mechanisms for such toxicity have been postulated, and treatment with thiamine has been recommended. Delayed neurotoxicity has been reported when fluorouracil was given in combination with levamisole; this form of subacute multifocal leukoencephalopathy is immune mediated and responds to treatment with corticosteroids.
CONCLUSIONS: Clinicians should be aware of the adverse neurologic effects of fluorouracil and should include them in the differential diagnosis when patients receiving the drug present with neurologic problems.
Department of Neurology, Medical College of Ohio, Toledo 43614, USA. firstname.lastname@example.org